Women who took an epilepsy drug while pregnant say they were not told it could harm their babies.
Wendy McGrath 21 when she gave birth to her first son Shaun.
She suffers from generalised tonic-clonic epilepsy and had been prescribed two medications, one of which was Epilim (sodium valproate), to manage it. When she found out she was pregnant, she asked her doctors about changing the medication during her pregnancy.
“I very much didn’t want to take any medication. I was young and my worry was that any medication – a Disprin even – would affect my baby. They said not taking my medication would be a lot worse for the baby, they told me he’d be a lot safer. I was not aware in any way, shape or form, of any danger to my child from the medication, despite my asking,” she told TheJournal.ie.
“I would be a very argumentative person about that type of thing and they just kept telling me it was better if I took the medication.”
McGarth said she knew right from her son’s birth that something was not right.
“He was never happy, never a happy baby, never an easy baby. He cried all the time, just like he was uncomfortable all the time.”
When he got to the milestones, he wasn’t hitting the milestones. Back then it was different, I took him to the public health nurse to get advice. They all said he’s okay. I knew something wasn’t right from about 15 months, really knew then.
Nobody would diagnose him until he was six-and-a-half. It was really obvious, he’d sit in the corner of a room and play with inanimate objects, he’d play with them inappropriately and he’d put stuff in his mouth a lot. He would line things up constantly, and if you tried to stop him, he’d just keep doing it, it was like he had to do it.
Shaun, who will be 20 in July next year, was eventually diagnosed with an intellectual disability.
“He can’t read or write – and that’s not from any want of trying. If you were to ask Shaun if he wanted to win the Lotto or be able to read and write, he’d tell you he’d take reading and writing. I’ve seen that child crying, trying to retain information, he just can’t. He can’t tie his shoelaces, he can’t tell the time, he can’t understand money – basic life skills.”
‘It can harm your unborn child’
It is now known that up to 10% of children exposed in utreo to valproate – prescribed her as Epilim – are at risk of a congenital malformation. Up to 30% to 40% of these children are at risk of serious developmental disorders.
In its most recent valproate patient toolkit, the HSE states: “If you take valproate when you are pregnant it can harm your unborn child”.
The Facs Forum Ireland has estimated that up to 400 children in Ireland could be affected.
In 2014, the European Medicines Agency, EMA, conducted a review of sodium valproate and issued advice placing additional restrictions on the use of this medication in women and girls.
In March this year, the EMA’s pharmacovigilance risk assessment committee initiated a new review of the use of the drug in the treatment of women and girls who are pregnant or of childbearing age. It is expected this review will be concluded before the end of the year.
Karen Keely is a trustee for the Organisation for Anti-Convulsant Syndrome (Oacs), which offers support to women whose children were affected by this drug.
Keely’s own children were impacted, as she took sodium valproate during pregnancy. She took part in an EMA hearing in London in September.
“Two of my boys require life-long care and will never live a normal life, will never be able to have children or get married,” she told the hearing. “The effects of sodium valproate have been unbearable.”
Sinn Fein TD Louise O’Reilly this week raised the issue with both the Tánaiste Frances Fitzgerald and Health Minister Simon Harris.
“The syndrome, which affects these children is known as foetal anti-convulsant syndrome or foetal valproate syndrome. It can give rise to spina bifida, heart defects, breathing difficulties, overlapping fingers and toes, club foot, hip dislocation and distinctive facial characteristics,” she told the Tánaiste.
She asked whether the government would conduct an investigation into the historical use of the drug and whether it would compensate women and their families who were impacted.
“This is not the first time, as the Deputy has said, that issues have arisen about drugs prescribed during pregnancy which have potentially extremely adverse effects. We have seen this with thalidomide and with numerous other drugs and women have had to fight quite hard in order to prove the consequences of the use of such drugs,” Fitzgerald said.
She also said that “very strict warnings are already in place in terms of prescribing it to women and girls”.
However, this medication is still being sold in Ireland to women without warning labels that outline the dangers of taking it during pregnancy.
“Yesterday evening, I received an email from a woman of child-bearing age, which I am happy to share with the minister outside of the chamber, in which she described how she picked up Epilim from a pharmacist in a plastic bag with no information leaflet,” O’Reilly told Simon Harris on Wednesday.
“When she asked, she was told that was because she was getting fewer than 100 tablets. If it is 99 tablets or 1,000 tablets, the risk is the same. The risks are known. In advance of any reports, since we know the potential risks to women of childbearing potential – the HSE’s phrase – who are taking this drug, the Minister should instruct his officials to ensure that information is communicated.
“The woman in question communicated with the pharmacy, part of a large chain. It has apologised but it is not fair to ask patients to police this.”
Harris said his officials would contact the Health Products Regulatory Authority (HPRA) about information provided to patients about the drug.
O’Reilly pointed out that mothers like Wendy McGarth and Karen Keely are “fighting very hard for services, but there is no recognition of what has caused them to need the additional services”.
“The minister should not forget some families who have already been impacted by the issue and also need to be looked after. It cannot just be a project for the future.”
“That is a fair point. We must ensure that all appropriate information and advice is followed, but the Deputy raises the legitimate issue of what to do in respect of affected children,” Harris replied.
He said that officials from his department are scheduled to meet with representatives from the FoetalAnti-Convulsant Syndrome (Facs) Forum, of which Keely is a member, on 23 November. He said the service needs of these children “should be the primary purpose” of this meeting.
‘It shouldn’t be like this’
For Wendy McGarth, this progress, though welcome, has come after an almost 20-year battle to be heard and helped.
“I feel devastated,” she told TheJournal.ie. “You love your child and you have hopes and dreams for them and you mourn the child you should have had – the life they should have had. It devastates you, you throw yourself into therapy, into doctors, anybody that can make their lives easier, and the services are not there.”
“You can take your eye off the ball in respect of what caused it because all you care about is taking care of your child. What keeps me awake at night is that I’m a single parent so who’s going to care for him if the unthinkable happens to me? That literally wakes me up at night.”
She worries that because of issues with labels, there are still women out there who do not know that by taking this medication they may be harming their unborn child.
“This can’t happen to any more children. I’ve spent 20 years almost now raising my son. I should be up late worrying about him out drinking, or getting up late and missing college. Instead, I’m tying his shoelaces for him, counting his money out for him and reading out the times for him. It shouldn’t be like this. And we shouldn’t have to be begging.”
If you have experienced a similar situation and would like some assistance regarding this then please don’t hesitate to get in contact with Fin and email@example.com or phone 1890 998 911.